Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 278, NWS Midland/Odessa, TX

October 24, 2002Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2002, 6:51 AM CDT for Martin County, Texas. It was in force for 4 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2002, 6:51 AM CDT (11:51 UTC)
Expired
Oct 27, 2002, 10:00 PM CST
In force
4 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 9:07 PM CSTHail 1Ft Stockton, TXQuarter size hail was reported by the DPS near mile marker 262 on Interstate 10.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 3:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS54 KMAF 241151
SVRMAF
TXC317-241215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT THU OCT 24 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 715 AM CDT

* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF COURTNEY...OR ABOUT 5
  MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STANTON...TARZAN...LENORAH...GRADY...COURTNEY AND BROWN

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3247 10176 3211 10172 3210 10196 3239 10204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:45 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 3:45 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT THU OCT 24 2002

COLD FRONT DRAPED ACROSS THE AREA EARLY THIS MORNING...ROUGHLY FROM
BATDRAW RAWS IN NM TO JUST EAST OF KINK TO JUST SOUTH OF BIG LAKE.
THUNDERSTORMS CONTINUE TO FIRE OVER MUCH OF THE WESTERN HALF OF THE
CWA IN ADVANCE OF A STRONG MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER
NORTHWEST MX. 24/00Z UPPER AIR DATA ALSO SHOWS 130KT JET AT 250MB
OVER SE AZ/SW NM.

THUNDERSTORMS WILL BE MOST NUMEROUS THIS MORNING AS ABOVE MENTIONED
SHORT WAVE TROUGH AND UPPER JET TRANSLATE EAST INTO THE AREA. LOW WET
BULB ZERO HEIGHTS AND SHEAR PROFILES SUGGEST SUPERCELLS WITH HAIL
WILL BE THE MAIN THREAT...ALTHOUGH STRONG WINDS SOUTH OF THE FRONT
ARE NOT OUT OF THE QUESTION. FIRST PERIOD FORECAST GENERALLY IN LINE
AND ONLY CHANGE WILL BE TO GIVE A SLIGHT BOOST TO POPS AREAWIDE AND
LOWER TEMPS SLIGHTLY OVER THE EASTERN AND NORTHERN ZONES BEHIND THE
FRONT. ACTIVITY SHOULD DECREASE THIS AFTERNOON OVER MUCH OF THE
AREA...ALTHOUGH WITH MODELS INDICATING THE SHEARED REMNANTS OF THE
UPPER LOW CURRENTLY OVER SRN CA MOVING INTO SRN NM...MAY BOOST POPS
SLIGHTLY OVER SE NM. LONGWAVE TROUGH OVER THE SWRN U.S. DEEPENS
THIS WEEKEND AS YET ANOTHER LOW DIVES SOUTH ALON THE PAC NW COAST.
THE AREA WILL REMAIN UNDER AN ACTIVE SOUTHERN BRANCH JET FOR
CONTINUED POPS THROUGH MUCH OF THE EXTENDED.

MAF  62/50/64/50    8323
LSA  59/44/60/46    7223
6R6  76/58/73/58    7322
MRF  75/45/73/44    5222
CNM  68/47/67/46    6223

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 14Z TXZ045>047-050>052-057>063-
     067>070-074-075-079>082-258.
NM...SEVERE THUNDERSTORM WATCH UNTIL 14Z NMZ027>029-033-034.

PLATT
Hazardous weather outlook, Oct 24, 6:00 AM CDT, 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT THU OCT 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  THE BEST CHANCES FOR THUNDERSTORMS
WILL BE GENERALLY EAST OF AN ARTESIA...TO PINE SPRINGS...TO
ALPINE...TO RIO GRANDE VILLAGE LINE.  A FEW STORMS THAT DO DEVELOP
WILL LIKELY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT.
IN ADDITION...FREQUENT LIGHTNING AND DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND TONIGHT.  LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

.FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...WITH LIGHTNING
BEING THE MAIN THREAT.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Oct 24, 3:36 AM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>047-050>052-057>063-067>070-074-075-
079>082-258-241400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT THU OCT 24 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 AM CDT THURSDAY MORNING(800 AM MDT
THURSDAY MORNING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND
WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...
CARLSBAD...CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GAIL...
GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...
MARATHON...MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

44
Local storm report, Oct 24, 6:12 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 AM CDT THU OCT 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 AM    ORLA                      TX   .75 INCH HAIL
10/24/02   REEVES                         DIME SIZE HAIL STILL
                                          COVERING THE GROUND
                                          ALONG HIGHWAY 285 OVER
                                          TWO HOURS AFTER A
                                          SEVERE THUNDERSTORM
                                          MOVED ACROSS THE AREA
                                          AT 3:07 AM. REPORTED BY
                                          THE SHERIFFS OFFICE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:02 AM CDTSevere Thunderstorm WarningMAFReeves4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.